Alert archive / Wisconsin / Wind Chill Advisories in 2023

Wind Chill Advisory 2, NWS Green Bay, WI

January 30, 202322 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 30, 2023, 1:59 PM CST for 22 counties in Wisconsin. It took effect at Jan 30, 2023, 8:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 1:59 PM CST (19:59 UTC)
In effect from
Jan 30, 2023, 8:00 PM CST
Expired
Jan 31, 2023, 10:00 AM CST
In force
14 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS43 KGRB 301959
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
159 PM CST Mon Jan 30 2023

WIZ005-010>012-018-019-030-035-036-310400-
/O.NEW.KGRB.WC.Y.0002.230131T0200Z-230131T1600Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Aurora, Wausau, Merrill, Plover, Spread
Eagle, Tomahawk, Rhinelander, Stevens Point, Lac Du Flambeau,
Crandon, Marshfield, Commonwealth, Eagle River, Wisconsin Rapids,
and Antigo
159 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM CST 
TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills of 25 below to 
  35 below zero.

* WHERE...Marathon, Portage, Wood, Langlade, Lincoln, Oneida, Vilas, 
  Florence, and Forest Counties.

* WHEN...From 8 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WIZ013-020>022-031-037>040-045-048>050-073-074-310400-
/O.NEW.KGRB.WC.Y.0002.230131T0300Z-230131T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-Southern Oconto
County-
Including the cities of Fish Creek, Brillion, Little Suamico, Two
Rivers, Brookside, Menasha, Sister Bay, Middle Inlet, Loomis,
Waupaca, Manitowoc, Peshtigo, Niagara, Kewaunee, Luxemburg,
Lakewood, Sobieski, Townsend, Crivitz, Appleton, Oshkosh, High
Falls Reservoir, Shawano, Green Bay, Harmony, Wausaukee,
Clintonville, Neenah, Neopit, Wautoma, Porterfield, Sturgeon Bay,
Redgranite, Chilton, Keshena, Oconto, New Holstein, Mountain, New
London, and Pensaukee
159 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST 
TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills of 20 below to 
  30 below zero.

* WHERE...Portions of central, east central, and northeast Wisconsin.

* WHEN...From 9 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Eckberg
2 follow-up statements
229 
WWUS43 KGRB 310332
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
932 PM CST Mon Jan 30 2023

WIZ005-010>012-018-019-030-035-036-311145-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-230131T1600Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Aurora, Rhinelander, Crandon, Antigo,
Spread Eagle, Marshfield, Merrill, Plover, Wisconsin Rapids,
Wausau, Stevens Point, Lac Du Flambeau, Commonwealth, Tomahawk,
and Eagle River
932 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 35 below zero.

* WHERE...Marathon, Portage, Wood, Langlade, Lincoln, Oneida, Vilas, 
  Florence, and Forest Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WIZ013-020>022-031-037>040-045-048>050-073-074-311145-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-230131T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-Southern Oconto
County-
Including the cities of Brookside, Mountain, Manitowoc, Wautoma,
New Holstein, Townsend, Loomis, High Falls Reservoir, Green Bay,
Neenah, Menasha, Sobieski, Redgranite, Wausaukee, Lakewood,
Crivitz, Clintonville, Keshena, Two Rivers, Brillion, Shawano,
Neopit, Middle Inlet, Oconto, Harmony, Luxemburg, Fish Creek,
Oshkosh, Porterfield, Sturgeon Bay, Little Suamico, Kewaunee, New
London, Appleton, Chilton, Sister Bay, Peshtigo, Niagara,
Pensaukee, and Waupaca
932 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below zero.

* WHERE...Portions of central, east central, and northeast Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
119 
WWUS43 KGRB 310920
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
320 AM CST Tue Jan 31 2023

WIZ005-010>012-018-019-030-035-036-311600-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-230131T1600Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Commonwealth, Merrill, Wisconsin Rapids,
Tomahawk, Antigo, Wausau, Aurora, Plover, Marshfield,
Rhinelander, Stevens Point, Spread Eagle, Lac Du Flambeau, Eagle
River, and Crandon
320 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills expected. Wind chills of 20 below to 
  35 below zero.

* WHERE...Marathon, Portage, Wood, Langlade, Lincoln, Oneida, Vilas, 
  Florence, and Forest Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WIZ013-020>022-031-037>040-045-048>050-073-074-311600-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-230131T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-Southern Oconto
County-
Including the cities of New Holstein, Brillion, Townsend, Neopit,
Little Suamico, Fish Creek, Wautoma, Harmony, Green Bay, Chilton,
Brookside, Menasha, Sobieski, Luxemburg, Middle Inlet, Neenah,
Sister Bay, Oshkosh, Porterfield, Manitowoc, High Falls
Reservoir, Oconto, Keshena, Redgranite, Peshtigo, Sturgeon Bay,
Appleton, Two Rivers, Niagara, Clintonville, Mountain, Crivitz,
Pensaukee, Loomis, Kewaunee, Shawano, Waupaca, Wausaukee, New
London, and Lakewood
320 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills expected. Wind chills of 20 below to 
  30 below zero.

* WHERE...Portions of central, east central, and northeast Wisconsin.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

MPC

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 12:03 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 30, 12:03 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1203 PM CST Mon Jan 30 2023

New Information added to update section

.UPDATE...
Issued at 1202 PM CST Mon Jan 30 2023

The Wind Chill Advisory that was in effect was allowed to
expire at noon. Another Wind Chill Advisory will be issued
later this afternoon for tonight into Tuesday morning.

&&

.SYNOPSIS...
Issued at 303 AM CST Mon Jan 30 2023

Quiet mid-winter weather. Very cold the next couple days, then
temperatures going on a roller-coaster ride for the rest of the
work week and upcoming weekend.

The large scale flow across North America was transitioning into
a modest amplitude, somewhat split regime which will persist for
the rest of the forecast period. The forecast area will be
primarily under the influence of the stronger/dominant northern
branch of the flow. (This is unlike the early to mid January
pattern where the southern branch was stronger and we were
generally between the streams or influenced by the southern branch
of the flow.)

High amplitude upper flow this past weekend has driven a very cold
air mass south into the northern CONUS. The cold air will linger
through tomorrow, resulting in considerably below normal
temperatures. Then as the large scale changes occur, temperatures
will begin to oscillate between above and below normal every
couple days. Unlike the southern stream dominant pattern earlier
this month that kept cold air bottled up well north of the area,
the developing northern stream dominant pattern will have access
to cold air from higher latitudes. So the temperature variation
will be the result of a series of modified Pacific and polar air
masses trading places across the area. Being under the influence
of the northern branch of a split flow in mid-winter is
unfavorable for significant precipitation, so the 7 day total will
be well below normal.
&&

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 303 AM CST Mon Jan 30 2023

Quiet mid-winter weather is expected, with the main issue being
lining up the hourly temperature and wind grids so that we have
accurate wind chill values upon which to base headlines. The
current WC.Y for central and north-central Wisconsin runs to
noon, and that fits well with the updated wind chill indices.
Will almost certainly need another WC.Y tonight, this time for
the whole area. Timing will likely be from about 800 pm this
evening to 1000 am Tuesday in C/N-C WI, and midnight to 1000 am in
the east. In accordance with surrounding offices, will defer
issuing that until the current advisory has run its course.

.LONG TERM...Tuesday Night Through Sunday
Issued at 303 AM CST Mon Jan 30 2023

The main highlights from this forecast period revolve around various
small chances for snow for the remainder of the work week, a brief
return of much colder air to end the work week, and the potential
for area-wide snow this weekend.

Tuesday night through Thursday...A weak shortwave will move across
the region Tuesday night into Wednesday. A lack in mid-level
moisture will hinder snow development, but cannot rule out a few
flurries from occurring. Conditions will mainly be dry under cloudy
skies. Between Wednesday night and Thursday, an upper-level ridge
will build over the western CONUS and begin shifting east while the
downstream trough gradually moves over the Upper Mississippi Valley.
At the surface, a cold front will track southeast across the
forecast area Thursday afternoon and evening. Although there is
better forcing associated with this frontal passage, it will
struggle to produce accumulating snowfall due to the continued lack
of mid-level moisture. Locations across north-central WI would see
the best chance for accumulating snow due to the added moisture off
of Lake Superior. Scattered light snow showers or flurries would be
possible elsewhere.

Rest of the extended...Temperatures will take a dive Thursday night
as a Canadian high brings another cold airmass across the region.
Low temperatures will drop below zero at all locations, with
readings between -15F and -10F at some spots in central and north-
central WI. Wind chill headlines will likely be needed across the
entire region with the potential for wind chills of -30 to -20 by
Friday morning. Friday will also be cold, but dry, as the surface
high moves overhead with high temperatures mainly in the single
digits above zero. As the surface high exits and the upper-level
ridge moves overhead Friday night, winds will turn southwest and
bring some warmer air back to the region for Saturday, with highs in
the 20s. Models continue to indicate a trailing trough/cold front
moving across the Upper Mississippi Valley Saturday night into
Sunday, but there are disagreements with the amount of moisture in
the column. Will continue to monitor as this would be the next
chance for area-wide snowfall.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1030 AM CST Mon Jan 30 2023

VFR conditions will continue through Tuesday afternoon. Gusts
to around 20 knots are expected this afternoon. Winds will subside
towards sunset. On Tuesday, southwest winds are expected to gust
to near 20 knots during the afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.........Eckberg
SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kruk
AVIATION.......Eckberg
Hazardous weather outlook, Jan 30, 11:36 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1136 AM CST Mon Jan 30 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311745-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1136 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

After a brief respite during the afternoon, wind chills will drop
to 20 below to 30 below zero again tonight. Wind chills this cold
can produce frostbite on exposed skin in 20 to 30 minutes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind and cold temperatures will result in hazardous wind chills
Tuesday morning.

A brief second arctic surge may bring cold temperatures and
dangerous wind chills Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

LMZ521-522-541>543-311745-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1136 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Kieckbusch

Nearby

Wind Chill Advisories in Wisconsin, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.